A COMMON heartburn drug has been urgently recalled – over fears it could contain cancer-causing chemicals.

Healthcare professionals have been told to pull all unexpired stock of certain batches of prescription-only Zantac immediately.

 Certain batches of the common heartburn drug Zantac has been recalled

1

Certain batches of the common heartburn drug Zantac has been recalledCredit: Reuters

The Medicines and Healthcare Regulatory Agency (MHRA) said the recall affects Ranitidine Oral Solution 30mg/ml, produced by Creo Pharma Limited.

Ranitidine 150mg Tablets, produced by Tillomed Laboratories Limited, are also affected.

Healthcare professionals have been told to stop supplying the products immediately and all remaining stock should be quarantined and returned without delay to the supplier.

Patients should not stop taking their medication, and a treatment review is not necessary until the next routine appointment, the MHRA said.

Previous recalls

It comes after six types of prescription-only Zantac  were recalled last month.

The MHRA warned there had been a possible contamination of the active drug in Zantac and some own-brand medicines, rantidine.

It has identified an impurity called NDMA – which has been linked to certain cancers – in the medicines.

Over-the-counter

Last month, another recall was issued for drugs available over-the-counter, and on general sale under the branding Zantac, Galpharm, Boots, Kirkland and Morrisons.

The MHRA advised pharmacies and retailers to stop supplying the drugs immediately.

All remaining stock should be quarantined and returned to the supplier without delay, the alert added.

Dr Andrew Gray, MHRA deputy director of inspections, enforcement and standards, said patients should not stop taking their medication.

He said: “While this action is precautionary, the MHRA takes patient safety very seriously.

READ  New NHS bowel cancer test finally rolled out – paving the way for screening at 50 after Sun campaign

“Patients should keep taking their current medicines but should speak to their doctor or pharmacist if they are concerned and should seek their doctor’s advice before stopping any prescribed medicines.”

Links to cancer

NDMA (N-nitrosodimethylamine) was once used to make rocket fuel, according to the Centers for Disease Control and Prevention (CDC) in the US.

People are typically exposed to NDMA from a variety of sources, including tobacco smoke, chewing tobacco, diet (from cured meats for example) and toiletries and other cosmetic products.

It can harm the liver, and while there are no reports of NDMA causing cancer in humans, the CDC warns, “it is reasonable to expect that exposure to NDMA by eating, drinking or breathing could cause cancer in humans”.

Precautionary measure

Doctors and pharmacists have been told to stop handing out the drugs immediately, and return all stock to the drugs company, GlaxoSmithKline.

The MHRA said they are investigating other ranitidine medicines, which may also be affected and further updates will be provided.

The batches of Zantac affected are:

  • Zantac 75 Relief Tablets: PL 02855/0081
  • Zantac 75 Tablets: PL 02855/0082
  • Galpharm Indigestion Relief 75mg Tablets: PL 16028/0122
  • Boots Heartburn & Indigestion Relief 75mg Tablets: PL 16028/0122
  • Kirkland Indigestion Relief 75mg Tablets: PL16028/0122
  • Morrisons Indigestion & Heartburn Relief 75mg Tablets: PL 16028/0122
  • Boots Heartburn & Indigestion Relief 75mg Tablets: PL 16028/0123

The full list of affected products is available on the MHRA website here.

MHRA said an investigation into other potentially affected products is ongoing and further updates will be issued, as necessary.

READ  So we are supposed to diet – but not to get ‘diet face’? | Suzanne Moore

Dr Gray added: “We have asked companies to quarantine batches of potentially affected medicines whilst we investigate and we will take action as necessary, including product recalls where appropriate.

“We have also requested risk assessments from the relevant companies which will include the testing of potentially affected batches.

“Currently, there is no evidence that medicines containing nitrosamines have caused any harm to patients, but the Agency is closely monitoring the situation, and working with other Regulatory Agencies around the world.”

If you are worried, speak to your pharmacist or GP.

READ  Jeff Hordley health: Actor's disease ‘I was scared it would stop my acting career'





READ SOURCE

LEAVE A REPLY

Please enter your comment!
Please enter your name here